RSS
TwitterFacebook

Mirena IUD Headaches, Blurred Vision Caused by Pseudotumor Cerebri, Lawsuit Alleges

  • Written by: Irvin Jackson
  • 7 Comments

Contact A Lawyer

Have A Potential Case Reviewed By An Attorney

  • This field is for validation purposes and should be left unchanged.

According to allegations raised in a recently filed product liability lawsuit, a Mirena IUD implanted for long-term birth control caused a Texas woman to suffer severe headaches, blurred vision and other problems associated with side effects of pseudotumor cerebri

The complaint (PDF) was filed by Amanda Massie in the U.S. District Court for the District of New Jersey on August 9, alleging that Bayer Healthcare failed to adequately warn women and the medical community about the risk that the birth control IUD implanted in the uterus may cause a dangerous build up of fluid pressure around the brain.

Massie, 39, indicates that she originally received the Mirena IUD implant in 2007, which is designed to provide protection against pregnancy for up to five years. In 2013, she had the Mirena IUD removed and replaced. About a year after the second device was placed, she indicates that she began to suffer intense headaches, migraines and blurred vision, which was subsequently diagnosed as idiopathic intracranial hypertension (IIH), more commonly known as pseudotumor cerebri (PTC).

Mirena IUD is a T-shaped plastic implant placed into the uterus, releasing the progestin levonorgestrel to prevent pregnancy. Exposure to levenorgestrel has been linked to problems with pseudotumor cerebri in other birth control products, but no warnings were provided about the potential risk with Mirena, or the importance for monitoring for signs of sudden headaches, vision problems or other signs of the dangerous build up of fluid around the brain.

Pseudotumor cerebri from Mirena can cause ringing in the ears, damage to the optic nerve and other health problems. The issue is often addressed via a lumbar puncture to lower fluid pressure or through the use of a brain shunt. However, even after the pressure is relieved, women may be left with permanent vision problems and headaches associated with damage to the optic nerve.

Growing Mirena Pseudotumor Cerebri Lawsuits

The case filed by Massie is one of a growing number of similar Mirena pseudotumor cerebri lawsuits filed in recent months, each allege that Bayer knew about the risk, yet withheld important safety warnings from women and doctors in the United States.

“Since December 6, 2000, key opinion leaders and sales representatives have misrepresented Mirena as a low or no hormone contraceptive with few or no systemic effects, and a lower hormone option than other hormonal contraceptives, consistent with Mirena’s labeling,” the lawsuit states.

In several other countries, including South Africa and Hong Kong, warning information provided with the Mirena IUD indicate that papilledema is a possible side effect. However, Bayer has not given women in America or the U.S. medical community the same information.

Lawsuits allege that this prevented users and doctors from promptly recognizing the symptoms of PTC, which may have allowed women to avoid long-term optic nerve damage.

Amid a growing number of Mirena pseudotumor cerebri cases brought throughout the federal court system against Bayer, a request was filed last year with the U.S. Judicial Panel on Multidistrict Litigation (JPML) to centralize the cases before one judge. However, that request was rejected, so Pavelka’s claim and others filed by other women nationwide are proceeding without coordinated pretrial proceedings.

In addition to problems with pseudotumor cererbri, Mirena IUDs have also been linked to reports of the IUD perforating the uterus or moving out of position, causing severe internal injuries for many women.

Tags: , , , , ,

7 comments

  1. Makayla Reply

    I had the birth control for almost the whole five years I don’t really remember getting head aces or bleered vision. But I could have. I was thinking about using the same birth control again. Now I’m not sure what to use. This is scary.

  2. Misty Reply

    I too developed pseudotumor cerebri as well as hydrocephalus & have had to undergo 2 brain surgeries since I received 1 single Lupron injection back in 2013. The injection & severe pressure headaches started less than 2 months after my injection.

  3. Krystal Reply

    I had this IUD in for the full 5 years. After about a year I had to have my ovary and tube on the right removed because it had a 20cm long cyst on my ovary. I was told to keep the IUD in despite this. I had constant head aches and other side effects from the IUD. In June I finally came to the decision to have my other tube remove making me unable to have more children. This was a decision I took very seriously and decided it was best. When they did this they discovered a 9cm cyst in the tube. I was surprised and happy I chose this and not to replace the IUD like the Drs. Suggested. I probably would have never been able to have another child anyway because the cyst was blocking the tube. I found out after the first cyst that they are a side effect of the IUD. When you hear that this IUD can give you a ovarian cyst you think at most a pea sized cyst but nope try almost 7 inches of cyst in your tiny ovary. A cyst the size of a tablet expanding your ovary to match it’s size.

  4. Tisha Reply

    Could someone please list the other side effects they have had? I started having severe stomach upset weeks after I had mine put it. I called the doctor and they made me take pregnancy tests because it felt like morning sickness.cause I had it taken out but the symptoms never went away. I also got really bad headaches. I have had no diagnosis. Has anyone else had this? Please email me if you have.

  5. Christine Reply

    Starting about a year ago. I started having blurred vision. The vision in my left eye, at my January vision appointment, had declined 4 levels and I am now having similar decline in my right eye. I also began having.memory issues about the same time. I am on year two of my second Mirena. Hearing that the vision loss is permanent is very scary to me.

  6. Richarell Reply

    I’ve had the mirena in since 2006. Just had the third one in. I’ve had issues with blurred vision, migraines, and ringing in my ears for years. Not once has my doctor said it could be related to this.

    Is this permanent damage or could it be reversible?

  7. shavondra Reply

    my 19 year old daughter has lost her vision and siri is how she found out that mirena may be the cause. her dr has still not said a word. my baby has been in and out the hospital amd currently in as we speak. they have run mri tests, spinal taps, treated her for pink eye…its affected both of her eyes and she has 2 beautiful children that she cant even see. why has this not been taken off the market?! and to richarell it can be permanent but i pray to god that its not with any of you. for now my baby cant see, she can no longer work, drive, continue with college unless someoneis with her. no way for a young woman to live.

  • Share Your Comments

  • Have Your Comments Reviewed by a Lawyer

    Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.
  • NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

  • This field is for validation purposes and should be left unchanged.